Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 65, NWS Paducah, KY

July 27, 1998Stoddard County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 27, 1998, 9:08 AM CDT for Stoddard County, Missouri. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1998, 9:08 AM CDT (14:08 UTC)
Expired
Jul 27, 1998, 11:00 AM CDT
In force
112 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Stoddard County, MO

The radar

The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 271406
FFWPAH
MOC207-271600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
908 AM CDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STODDARD COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 1100 AM CDT

* AT 900 AM...LOCAL EMERGENCY MANAGEMENT OFFICIALS INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN 30 MILES SOUTHWEST OF CAPE
  GIRARDEAU...ESPECIALLY NEAR AND NORTH OF DEXTER...MOVING SOUTHEAST
  AT 30 MPH.

* CONTINUED FLOODING...WITH ROAD CLOSURES...AND EXPECTED ADDITIONAL
  HEAVY RAINFALL WILL EXAGGERATE ONGOING FLASH FLOODING.

AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS...AND BE PREPARED
TO MOVE TO HIGHER GROUND...SHOULD FLOOD WATERS THREATEN. IF FLASH
FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS TO RISE. NEVER ALLOW CHILDREN TO PLAY IN FLOOD WATERS
OR NEAR STORM DRAINS!

&
DH/RP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:00 AM CDT, 7 hours 8 minutes earlier.

Area forecast discussion, Jul 27, 2:00 AM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT MON JUL 27 1998

NOCTURNAL MCS DEVELOPMENT CONTINUES TO BE THE MAIN FORECAST CONCERN.
QUASI STATIONARY FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE OZARKS
INTO THE TENNESSEE VALLEY. PATTERN AT 850 MB IS MORE POORLY DEFINED
THAN PREVIOUS FEW NIGHTS...AND THIS MAY ACCOUNT FOR LESS IMPRESSIVE
CONVECTION OVER MISSOURI/ERN KANSAS THAN AT THIS TIME LAST NIGHT.
BOTH MESO-ETA AND ETA INDICATE THE STRONG 850 MB THETA-E GRADIENT
HAS SHIFTED NORTH INTO NRN MISSOURI AND CENTRAL ILLINOIS. 850
MOISTURE CONVERGENCE FIELDS ON BOTH MODELS ARE RELATIVELY
DISORGANIZED. NEVERTHELESS...CONVECTION SEEMS TO BE INCREASING FROM
THE MISSOURI BOOTHEEL NORTHWEST INTO SOUTH CENTRAL MISSOURI PER
LATEST RADAR AND LIGHTNING DATA.

GIVEN THE UNCERTAINTIES WITH RESPECT TO TIMING AND LOCATION OF
CONVECTION THIS MORNING...MAY NEED TO HOLD ONTO FLASH FLOOD WATCH
FOR PARTS OF SE MISSOURI THIS MORNING. RADAR CURRENTLY INDICATES
RAINFALL RATES UP TO AN INCH PER HOUR IN POF AREA. PAST
HISTORY/RECENT CLIMATOLOGY SUGGESTS THAT HEAVIEST PRECIP SHOULD
OCCUR EARLY THIS MORNING...THEN A RELATIVE BREAK THIS AFTERNOON AND
EVENING.

ANOTHER ROUND OF STORMS POSSIBLE TONIGHT AS FRONT REMAINS IN THE
AREA AND BASIC PATTERN SHOULD REMAIN UNCHANGED. MODELS DIFFER WITH
RESPECT TO MOVEMENT OF FRONT. AGREE WITH NGM AND MESO-ETA QPF
PROGS...WHICH KEEP HEAVIEST QPF FURTHER SOUTH TOWARD THE BOOTHEEL
AND EXTREME SW KENTUCKY.

TEMPS ONLY REACHED THE LOWER TO MID 70S SUNDAY DUE TO CLOUDS AND
RAIN. ONCE AGAIN...MOS GUIDANCE SEEMS TO BE UNDERPLAYING THE
EXTENSIVE CLOUDS AND PRECIP.

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:50 AM CDTFlash Flood WarningPAHButler, Stoddard, Wayne3 hr
Jul 27, 5:50 AM CDTFlash Flood WarningPAHNew Madrid3 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.